Aa
Aa
A
A
A
Close
Avatar universal

Hypothyroidism and Teenagers

My 16 year old daughter has been diagnosed with hypothyroidism (TSH 11.96) and was put on 75 mg of Synthroid.  She has terrible fatigue, headaches and trouble concentrating.  After 2 1/2 weeks on the replacement hormone her symptoms have worsened and now her neck is so sensitive that she can't wear shirts that have a collar.  After repeated calls to the doctor he increased her dosage to 100 mg and told us to wait for the medicine to take effect.  My daughter has been feeling "sick" for 6 months and has gotten to the point where waiting a day longer for an improvement in her symptoms is asking too much.  Does anyone have any suggestions on how to cope with the lag time between changing doses and feeling better?  My duaghter is at the end of her rope and mine is getting pretty short too.Thanks!
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I'm not on thyroid hormone yet but I've read lots of people saying they feel worse before they feel better.  Seems it takes your body 4 - 6 weeks to adjust to a change in dose.

I can relate about the Drs. not caring to get in any hurry.  I'm in that boat myself.
Helpful - 0
Avatar universal
I have a 16 year old daughter who was just diagnosed.  I've been asking for an in-depth thyroid study for 9 years.  Her symptoms have included anemia,  speech problems (now we find out a swollen tongue is a symptom), soft tooth enamel and for the last 3 years she has had a muscular problem that causes her to freeze up and drag her foot.  We've seen 3 neurologists and had numerous EEG's and MRI's, even a psychiatrist after being told (a lot) that it was in her head.  Finally, after my insistance, they did a test of T3 and T4 and she was found to have low thyroid.  She is taking Levothyroxin and is on day 9.  She is noticing the tongue swelling is going down, but now it is causing more speech difficulties.  Because there are no pediatric doctors locally, we will be going to Lucille Packard Children's Hospital (part of Stanford Medical Center).  I've read several books and you should know there are allergic reactions with some of these medicines, and you should never get generic because they are too unstable. Also, many people need to try several medications before they get it right.  We won't get in at the hospital for till the end of summer.  I'm anxious to find out why she has low thyroid and if she will regain the muscles in her legs.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.